Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 320, NWS Memphis, TN

September 12, 2004Tishomingo County, Mississippi; Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Sep 12, 2004, 4:34 PM CDT for Tishomingo County, Mississippi; Tipton County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 4:34 PM CDT (21:34 UTC)
Expired
Sep 12, 2004, 5:00 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Tishomingo County, MS, Tipton County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 122134
SVRMEM
MSC141-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER TISHOMINGO...STATIONARY.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE...
  MIDAY...
  IUKA...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3457 8831 3457 8814 3488 8807 3483 8834

$$
1 follow-up statement
000 
WUUS54 KMEG 122134 RRA
SVRMEM
TNC167-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER COVINGTON...MOVING SOUTH AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE...
  BRIGHTON...DIXONVILLE...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3542 8948 3558 8950 3568 8968 3541 8984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:00 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN SEP 12 2004

.DISCUSSION...
ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF
CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED
NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE
SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE
CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA
DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT
DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN
CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST
DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH
EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING
PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF
THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN
UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL
TEMPS.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Sep 12, 2:53 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN SEP 12 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
253 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON
WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
ARE ASKED TO CONTINUE MONITORING THE SITUATION.

In the hours before

Special weather statement, Sep 12, 2:09 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT SUN SEP 12 2004

TNZ004-121945-
HENRY TN-
209 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER PARIS AT 209 PM CDT...MOVING
NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Sep 12, 2:39 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT SUN SEP 12 2004

TNZ090-122015-
HARDEMAN TN-
239 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF POCAHONTAS AT 239
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 12, 2:41 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SUN SEP 12 2004

MSZ003-004-122015-
BENTON MS-TIPPAH MS-
241 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BLUE MOUNTAIN
AT 241 PM CDT...MOVING EAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Sep 12, 3:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 4:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 4:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

0405 PM     HAIL             RIPLEY                  35.75N 89.53W
09/12/2004  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:45 PM CDTSevere Thunderstorm WarningMEGTippah30 min
Sep 12, 4:32 PM CDTSevere Thunderstorm WarningMEGLafayette28 min
Sep 12, 4:38 PM CDTSevere Thunderstorm WarningMEGUnion37 min
Sep 12, 4:45 PM CDTFlash Flood WarningMEGMarshall2 hr
Sep 12, 5:11 PM CDTSevere Thunderstorm WarningMEGUnion34 min
Sep 12, 5:34 PM CDTSevere Thunderstorm WarningMEGPontotoc26 min
Sep 12, 5:42 PM CDTFlash Flood WarningMEGUnion3 hr
Sep 12, 5:42 PM CDTSevere Thunderstorm WarningMEGUnion33 min
Sep 12, 5:56 PM CDTSevere Thunderstorm WarningMEGPontotoc34 min
Sep 12, 6:06 PM CDTSevere Thunderstorm WarningMEGLee24 min
Sep 12, 6:28 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc32 min
Sep 12, 6:55 PM CDTSevere Thunderstorm WarningMEGChickasaw35 min
Sep 12, 6:58 PM CDTSevere Thunderstorm WarningMEGLee32 min
Sep 12, 12:53 PM CDTSevere Thunderstorm WarningMEGWeakley37 min
Sep 12, 2:07 PM CDTSevere Thunderstorm WarningMEGWeakley23 min
Sep 12, 2:46 PM CDTSevere Thunderstorm WarningMEGHardeman29 min
Sep 12, 3:25 PM CDTSevere Thunderstorm WarningMEGGibson35 min
Sep 12, 3:36 PM CDTFlash Flood WarningMEGHardeman114 min
Sep 12, 3:45 PM CDTSevere Thunderstorm WarningMEGHaywood30 min
Sep 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCrockett28 min
Sep 12, 3:56 PM CDTSevere Thunderstorm WarningMEGFayette34 min
Sep 12, 4:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
Sep 12, 4:42 PM CDTSevere Thunderstorm WarningMEGShelby33 min
Sep 12, 5:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
Sep 12, 5:09 PM CDTSevere Thunderstorm WarningMEGHaywood36 min
Sep 12, 5:15 PM CDTSevere Thunderstorm WarningMEGShelby30 min
Sep 12, 5:21 PM CDTSevere Thunderstorm WarningMEGDecatur24 min
Sep 12, 5:29 PM CDTSevere Thunderstorm WarningMEGTipton31 min
Sep 12, 5:33 PM CDTFlash Flood WarningMEGShelby3 hr
Sep 12, 6:00 PM CDTFlash Flood WarningMEGDecatur3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.